Jump to content

Lopp: Helping my 86 year old Grandma off of her antidepressants


Lopp

Recommended Posts

Hi there,

I’m writing on behalf of my 86 year old grandma who has started tapering off her antidepressants as of August 16. As many of you seem to have this same experience, I haven’t found much help so far with the process and have had to do my own research online.  She is currently on 5mg of Abilify (down from 10mg), 45mg of Remeron, and 100mg of Pristiq.  

 

Can any of you speak to experience with tapering in the elderly, especially elderly who are considered medication resistant, have been put on meds from all different antidepressant classes, have tried ECT, etc and nothing works? I’ve seen that nutrient supplementation can help a lot, such as with amino acids, B vitamins, magnesium, etc. In the book The Mood Cure (I only read the summary of it), the author speaks of helping people taper with practically no withdrawal symptoms. 
 

Anyway, I really feel like I’m going this road alone and don’t want to experiment with my grandma's life. I’m hoping to get a full panel lab done for common causes of depression.

 

Any resources, connections to homeopathic/naturopathic doctors, connections to people who’ve successfully tapered off multiple drugs after years of use (especially elderly), or any help at all in the right direction would be so much appreciated!  We live in a rural area so there aren't any homeopathic/naturopathic doctors nearby and she starts with yet another new provider this month, whom I doubt has experience with tapering, sadly.  She also uses Medicare with a Medica supplement, and isn't keen on spending money on herself.  

 

 Thanks for reading!

Link to comment
  • Moderator

Dear Lopp, 

welcome to SA. How sweet of you to help out your grandma with this. 

For starters, can you list her drug history, at least in the last few years but preferably longer in a signature. Here is how. 

How to List Drug History in Signature - Introductions and updates - Surviving Antidepressants. Please list them with their chemical names - i.e. Pristiq=desvenlafaxine, abilify=aripiprazole, remeron=mirtazapine

 

Before we talk about what to do about your grandmother, however, can you help us understand why you would like her to come off of this drug cocktail? Or has she made that decision herself? 

 

While not impossible for her to come off of these drugs, it will likely take years to taper slowly to avoid withdrawal symptoms and during those years she might have to suffer some withdrawal symptoms even when tapering very slowly. Given her advanced age, would she want to spend what years she has remaining going through that? Given that she has been on various drugs over long periods of time, withdrawal may be worse for her, though nobody really can predict for sure. 


If she is having adverse effects even lowering her doses may be helpful, so there could be an argument for withdrawal there. Or were you hoping that coming off of the drugs would resolve her depression? 

 

Please think this through well before commencing, read stories on this site, pass on that information and definitely ask for her wishes after she is well informed about the potential consequences. 

 

If you do decide to commence, we recommend a drop of no more than 10% of previous dosage every four weeks. In her case, you can start with one drug to taper and lower at 10% or less every month (this will take years at this rate), then once done with that, move onto the next drug and so on. Alternatively, you could taper at a much slower rate - 3-4% or less of previous dosage of all three drugs every four weeks. It's an exponential decrease. Some people are able to get away with larger decreases on the high doses BUT sometimes you don't feel the symptoms until a few months later so that's very risky. She seems to have made a 50% cut in August. This article shows that for Abilify, a lot of the effect of the drug is at the lower doses so you need to be extra careful once you hit 1 or 2 mg. That means that she may be able to get away with having cut 50% now. BUT this article only measures one aspect of the drug's effect, so being careful even at the higher doses may be prudent. With withdrawal, once things get destabilized, it's hard/long to get back to normal. Method for Tapering Antipsychotic Treatment That May Minimize the Risk of Relapse | Schizophrenia Bulletin | Oxford Academic (oup.com) 

 

Why taper by 10% of my dosage? - Tapering - Surviving Antidepressants

Why taper? SERT transporter occupancy studies show importance of gradual change in plasma concentration - Tapering - Surviving Antidepressants

The Brassmonkey Slide Method of Micro-tapering - Tapering - Surviving Antidepressants

 

Of the three drugs that she is taking desvenlafaxine is especially hard to taper and she is on a high dose. I would suggest that the first drug that she tries to taper should be Abilify as it is an antipsychotic and as such has a worse side-effect and drug interaction profile esp for elderly people.

 

I wonder if  @Altostratahas a different suggestion of which drug or what to do in general. 

 

Your grandmother has probably tried many different ways to get out of her depression so this may not be helpful, but you may see what can help. Is she able to get therapy to help her manage her symptoms? What kind of support will she have while tapering? Non-drug techniques to cope with emotional symptoms - Symptoms and self-care - Surviving Antidepressants

 

I will reiterate, this can be a very hard journey. We don't know how she will react and feel so it may be worth trying and stopping if things go wrong but please consider this carefully. It might take a long time for things to settle after they go wrong.  

 

I haven't read the Mood Cure book, so can't speak to its advice but I bet someone in our community has looked at it/tried it. Maybe try a search for "The Mood Cure" on the site and see what people have found. I don't know of anyone who has figured out withdrawal because if they had, believe me, we would be recommending that to everybody, so be careful believing such claims. 

 

Hope your grandmother feels well soon and how wonderful of you for helping her. 

 

OMW

I am not a doctor and this should not be considered medical advice. You can use the information provided in whatever way you want and all decisions on your treatment are yours. 

 

If you would like to get a response from me directly please type @Onmyway some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Aug  2000 - July 2003 (ct, 4-6 wk wd) , citalopram 20 mg,  xanax prn, wellbutrin for a few months, trazodone prn 

Dec 2004 - July 2018 citalopram 20 mg, xanax prn (rarely used)

Aug 2018 - citalopram 40 mg (self titrated up)

September 2018 - January 2019 tapered citalopram - 40/30/20/10/5 no issues until a week after reaching 0

Feb 2019 0.25 xanax - 0.5/day (3 weeks) over to klonopin 0.25 once a day to manage severe wd

March 6, reinstated citalopram 2.5 mg (liquid), klonopin 0.25 mg for sleep 2-3 times a week

Apr 1st citalopram 2.0 mg (liquid), klonopin 0.25 once a week, 

citalopram (liquid) 4/14/19 -1.8 mg, 5/8/19 - 1.6 mg,  7/27/19 -1.5 mg,  8/15/19 - 1.35, 2/21/21 - 1.1 (smaller drops in between), 6/20/21 - 1.03 mg, 8/7/21- 1.025, 8/11/21 - 1.02, 8/15/21 - 1.015, 9/3/21 - 0.925 (fingers crossed!), 10/8/21 - 0.9, 10/18/21 - 0.875, 12/31/21 - 0.85, 1/7/22 - 0.825, 1/14/22 - 0.8, 1/22/22 - 0.785

 

Supplements: magnesium citrate and bi-glycinate

 

Link to comment
  • ChessieCat changed the title to Lopp: Helping my 86 year old Grandma off of her antidepressants

I am not an expert but I wonder if it is wise to let someone of her age endure withdrawal etc. 

Citalopram augustus 2020 - 20 mg untill 14 february 2021 quit cold turkey. No alcohol use or other medicine. No surgery.  Only adviced supplements and little bit of vitamine D because of defficieny. 

Link to comment

Yeah, someone else brought that up too. I don’t think so, and didn’t think of the years it would take to do so. I think  we’ll just try to get her to a better place and reduce dosages as much as is good for her while also doing other things to help the depression. Right now I’m mainly concentrated by her lack of appetite.

thanks for your thoughts!

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy